whoops- told off by GP

BRAIN FOG ALERT- I have edited this post as I have just realised that increasing from 25 one day, 50 the next to 50 one day, 75 the next is only an increase on 25 per day, not 50.....

Diagnosed a few months ago with auto immune hypo, GP puts me on 25 Levo for 8 weeks, I neither feel better or worse, hands tingling is much worse though. Bloods taken again and TSH is 2.77(0.27-4.20), but T4 is borderline so GP tells me to take 25 one day 50 the next with a view to possibly increasing after next results if need be. I do this for another 6 weeks next test comes back at TSH 5.1

T (0.27-4.20), T4 12 (12-22)

. Unfortunately after phoning for my results, the phone appointment I had lined up with GP was postponed for two weeks as she was on holiday. At this point, I decided that if my TSH had gone up rather than down, I would up my dose by 25per day to 50/75 as indicated in the small print in the levy box. Roll on two and a bit weeks, my tingling/ numbness has improved over the last week (this may also be due to the B12 and Vit D supplements I have been taking thanks to advice on here) but GP phones and suggests I go to 50 per day. I confessed that I had already upped my dose and she was absolutely aghast. You would have thought I was mainlining heroin by her reaction. She advised me to drop to 50 and wants to retest bloods in 2 weeks.

I came off the phone feeling like a naughty schoolgirl but I am fed up of feeling so tired and not being able to use my hands properly, I think she is being way to conservative and patience has never been a strong point of mine.

Any thoughts?

Last edited by

15 Replies

oldestnewest
  • She's right and she's wrong. She should have put you up to 50 a day immediately after the retest, not faffing around with alternate days. But, an increase of more than 25 mcg is not good. It could over-stress your boy.

    Actually, she should have started you on 50 mcg, then 75 after six weeks, then 100 after another six weeks. She is being too conservative, but you are being too impatient and will find yourself back at square one if you're not careful. Patience is something we have to develop when we are hypo, I'm afraid. :)

  • I was going by the small print in the box, it says that the dose may be increased by 50 a day for otherwise healthy adults. But yes, you are right, I do need to be patient, this has been going on since starting on 25 a day May and was just getting fed up of it all. thanks for the advice, I really do appreciate it x

  • I've never read the box but I find it very strange it says that. If you increase by 50 every time, you're going to miss your sweet spot by miles. Maybe the first increase can be by 50, I don't know. But, after that, you have to be far more subtle.

  • Brain fog alert! I have just realised that the dose I self increased by WAS only 25, I went from 25/50 to 50/75, that is only an increase of 25 a day not 50. The GP would have increased me by 25 on alternative days only. I still can't work out why she reacted like she did....

  • Ah! Well, that's a power thing. You usurped her power, and they don't like that. There are a lot of doctors who think that patients should be seen and not heard - and only seen as little as possible! In other words, shut up and do as you're told! They have these god complexes. Me doctor, you the patient, and you are not supposed to think or act off your own bat.

    It makes them feel insecure. :)

  • I think there is truth in this!

  • Sure is!

  • First of all, 25mcg is too low an initial dose, unless you are a very frail person with a heart disease. 50mcg is normally a starting dose with an incremental dose around every six weeks until we feel much better.

    The T4 result above is so low at 12 so how can T4 convert to sufficient T3? So if she tries to persuade you, ask for a Free T4 and Free T3 blood test. These should be towards the top of the range. and I'll give you links.

    thyroiduk.org.uk/tuk/testin...

    thyroiduk.org.uk/tuk/testin...

    T4 is inactive - it's job is to convert to sufficient T3 to enter our receptor cells and it has to be sufficient to do so otherwise we suffer.

    Too low a dose can backfire on us and we might feel a lot worse. Our body is desperate for thyroid hormones and we cannot function properly when we don't have the optimum dose, although to get there we have to gradually increase.

    Tell her you feel much better on your dose at present and you were desperate and it worked for you. Before blood tests and levo was introduced we were diagnosed upon clinical symptoms alone and doses of natural dessicated thyroid hormones (NDT) between 200 and 400mcg daily.

    Your blood tests should be at the earliest and fasting and you should leave about 24 hours between your last dose of hormones and the test and take afterwards.

    Hormones should also be taken on an empty stomach with one full glass of water and wait about an hour before eating, or you can take at bedtime as long as you've last eaten about 3 hours previously. Food/protein can interfere with the uptake of the hormones.

  • fortunately I am not frail, and yes, I was starting to think that I was feeling a lessening of symptoms. It will be interesting to see if my hand numbness comes back or not by dropping back a bit. thanks x

  • She's just worried that you may cause yourself damage. But my experience of 30 years of taking levothyroxine is that the health service wants to keep you at the lowest dose possible which doesn't always relieve your symptoms. So don't feel bad about it, you only did what she would do anyway

  • I can relate to the feeling of "upsetting them" - BUT remember it is your body and your well-being, and in the end, you are the only person to whom it really matters the most. So yes, you kind of have to be the heroine/hero of your own story now. I had lot of nonsense in the very beginning too. Mixed directions etc. Godspeed & cheers to you!

  • mostlyhappy,

    The following link explains the bodies absorption and slow tolerance of added thyroid hormone replacement in a dry sponge analogy.

    If we add too much, too quick, we become intolerant as the hormone is unabsorbable and left sloshing about in the blood stream, causing other unwanted conditions.

    If we add too little, we slowly become more hypothyroid & symptomatic, whilst other hormone changes take place, messing up a whole lot more.

    It is also worth noting many members experience symptoms for months after good biochemistry and patience is the only way.

    .

    thyrophoenix.com/adjusting_...

  • thanks Radd, I do like simple analogies! I have gone from 25/25 to 50/75 over the space of 18 weeks, with at least 6 weeks between any adjustment, so I haven't been THAT impatient...or maybe I have....

  • Hi there

    They started me on 25 and I moved up in steps of 25 until I hit 100. it does take about a year to get back to normal after you get onto the right meds

    I started metformin in Feb and got terrible numbness in my hands. I took b12 and also got a magnetic copper bracelet. This helped, suspect the bracelet may be placebo and it was the b12 that did the trick.(my b12 was low in range pre supplements)

    Unfortunately it's a slow Road to recovery; the only advice I can give is ve gentle with yourself. I started ndt after a year on levo aa I have the dio2 gene defect. one thing that may speed things up is to test for this as if you have it it will mean you need t3 in your dose so will save a bit of time although your GP sounds quite conservative so if you come back positive you may have to gird your loins for a fight to get t3!

    Good luck

  • It would have been better to start you off on 50 mcg, a starting dose of 100 mcg is not unusual nowadays. Many GPs have been scared off providing adequate levothyroxine due to previous advice from endocrinologists. As you have quite high antibodies you thyroid might decline rapidly so your doctor needs to respond rapidly to changes or better still stay a little ahead of the game by keeping your fT4 around 18.0 until you are on at least 100 mcg.

    You can take levothyroxine when you like, usually morning or evening. Avoid having coffee within an hour or two and also certain medicines such as calcium and iron supplements can impair absorption. I'd always have the blood taken after 10 am as the TSH is high in the early morning and stabilises throughout the day. That way you get meaningful figures you can compare. I wouldn't have the blood taken within a few hours of the last levothyroxine tablet. If I have a morning appointment I hold off taking the tablet until after the blood has been taken. If the appointment is after midday I take my levothyroxine as normal in the morning.

    Your TSH is low given your lowish fT4. This might be a problem later if your TSH goes very low even though your fT3 and fT4 are not high. I'd cross that bridge if you come to it. For now I'd make sure you are adequately medicated on levothyroxine keeping your fT4 in the upper half of its reference interval.

You may also like...